Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 2003, 1:50 AM EST for Cass County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 1:50 AM EST (06:50 UTC)
- Expired
- Aug 17, 2003, 2:15 AM EST
- In force
- 25 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, IN
The radar
The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1414 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 170650
SVRIWX
INC017-170715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 AM EST SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CASS COUNTY IN INDIANA
* UNTIL 215 AM EST
* AT 150 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WALTON...MOVING SOUTH AT 25 MPH.
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4072 8630 4072 8616 4059 8616 4058 8618
4059 8620 4059 8636 4068 8636 4070 8638What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:38 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 17, 12:38 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1238 AM EST SUN AUG 17 2003 AVIATION DISCUSSION FOR 06Z... COOL FRONT WAS DRIFTING SW AND EXTENDED ABOUT SBN/FWA LINE AT 05. MVFR TO IFR CIGS WERE FORMING RAPIDLY IN ABOUT A 70 MILE WIDE AREA BEHIND THE FRONT. EXPECT SKIES TO BECOME SCATTERED THEN FOG AND LOW CLOUD TO FORM LATER TONIGHT AS ABUNDANT MOISTURE REMAINS NEAR THE SFC. WITH DRY AIR ADVECTION AFTER SUNRISE...CIGS/VSBYS SHOULD IMPROVE RAPIDLY WITH VFR CONDITIONS BY 14Z. SKIP PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE... COLD FRONT DROPPING SLOWLY SOUTH ACRS CENTRAL MI/WI THIS AFTN. DTX 18Z SOUNDING INDICATES COOLING ALOFT AND INCREASING UPPER LEVEL NWLY FLOW AS SHORT WAVE/JET MAX MOVES SE THROUGH UPPER GREAT LAKES. SCT SEVERE TSTMS OCCURRING JUST AHEAD OF FRONT IN SRN MI. WEAKER CONVECTION ALONG AN AOH-VPZ LINE APPEARS TO BE ON BOUNDARY INDUCED BY DIFFERENTIAL HEATING DOWNSTREAM OF LAKE MICHIGAN AND UNAFFECTED AREAS FARTHER SOUTH. LACK OF STRENGHTENING OF THIS ACTIVITY SUGGESTS AIRMASS OVER OUR AREA MAY STILL BE WEAKLY CAPPED. CAPPING SHOULD DIMINISH AS AFTERNOON PROGRESSES DUE TO MIXING AND COOLING ALOFT. WILL CONTINUE WITH MENTION OF DAMAGING WINDS IN STORMS AS IN CURRENT ZONES AND IN ACCORDANCE WITH SVR TSTM WATCH TIL 00Z. MODELS INDICATING A SECOND SHORT WAVE BEHIND FRONT WHICH IS INDICATED BY WATER VAPOR NEAR LAKE SUPERIOR. THIS SHOULD CAUSE FRONT TO MOVE THROUGH AREA A LITTLE SLOWER THAN PREVIOUSLY THOUGHT AND WILL EXTEND ENDING TIME OF SCT TSTMS UNTIL LATER TONIGHT. HIGH PRESSURE SYSTEM MOVING SLOWLY SOUTH ACROSS THE GREAT LAKES SUNDAY-TUESDAY WILL PROVIDE FAIR WX WITH TEMPS NEAR NORMAL. COMPROMISED ON MOS HIGHS WITH LOWS AT OR SLIGHTLY BELOW MOS WITH GOOD RADIATIONAL COOLING EARLY IN THE WORK WEEK. JT EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY MODELS HINTING AT SLOWER PROGRESS OF NEXT SYSTEM AS UPR LVL RIDGE TRIES TO REMAIN IN CONTROL OVER THE EAST COAST. CHC FOR PRECIP MAY BE BETTER THURS THAN WEDS...BUT WITH ABOVE TIMING ISSUES...WILL STICK WITH PERSISTENCE. DID BUMP UP TEMPS IN THE GRIDS FOR MOST OF THE PERIOD TO BLEND WITH SURROUNDING SITES AND HPC GUIDANCE. FISHER .IWX... IN...NONE. MI...NONE. OH...NONE. JT/FISHER
Hazardous weather outlook, Aug 16, 5:00 AM EST, 20 hours 50 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-170945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EST SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND POSSIBLY CONTINUE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MOST LIKELY FORM OF SEVERE WEATHER. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STORMS. THE STORMS WILL BE GENERATED AS A COLD FRONT AND MID LEVEL DISTURBANCE DROPPING ACROSS THE WESTERN GREAT LAKES INTO THE OHIO VALLEY ENCOUNTER A MOIST AND UNSTABLE AIRMASS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A MID LEVEL DISTURBANCE AND COLD FRONT SLIDE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX BARJENBRUCH
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.